ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO477

Phenytoin: A Rare Cause of Central Diabetes Insipidus

Session Information

Category: Fluid‚ Electrolyte‚ and Acid-Base Disorders

  • 1002 Fluid‚ Electrolyte‚ and Acid-Base Disorders: Clinical

Authors

  • Rawala, Muhammad, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
  • Kumar, Anand, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
  • Jacob, Shancy, The University of Texas Medical Branch at Galveston, Galveston, Texas, United States
Introduction

Drug-induced electrolyte abnormalities have been increasingly reported and may be associated with considerable morbidity and mortality. In clinical practice, hypernatremia (serum sodium higher than 145 mmol/L) is usually of multifactorial etiology, and drug therapy not infrequently is disregarded as a contributing factor to increased serum sodium concentration. Phenytoin is a commonly used antiepileptic but is rarely associated with hypernatremia in adults. Our case reminds the value of monitoring renal tubular function and electrolytes, especially in the severely neurologically impaired population on this medication.

Case Description

A 31-year-old non-verbal male with a history of seizure disorder, traumatic brain injury with right frontotemporal lobectomy, and renal cell carcinoma status post radical nephrectomy presented to the hospital with failure to thrive. The patient presented with mild hypernatremia (146 mmol/l) and intravenous fluids were administered as volume depletion was considered the etiology. The patient had been non-compliant with phenytoin at home based on undetectable phenytoin levels; however, he was dosed with phenytoin appropriately in the hospital to achieve a therapeutic level. The hypernatremia worsened (161mmol/l-170 mmol/l); further workup revealed a serum osmolality (Osm) of 354 and a urine Osm of 120. The diagnosis was consistent with central diabetes insipidus (DI). After ruling out possible common etiologies of DI, phenytoin was the only medication attributed to DI. Therefore, the patient was treated by switching phenytoin to levetiracetam, and desmopressin was initiated. The patient responded to desmopressin with the resolution of hypernatremia and normalization of serum and urine Osm.

Discussion

The reported frequency of hypernatremia in a general hospital population range from 0.3% to 3.5%. We believe this case merits discussion for two reasons. Firstly, to highlight the difficulties encountered in unraveling the etiology of hypernatremia, and secondly, to describe an unusual side effect of a commonly used antiepileptic drug, phenytoin. Our case had a new-onset DI after therapeutically dosing phenytoin. Phenytoin is a rare but recognized cause of central DI, with few cases reported in the literature.